Alert archive / Ohio / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 15, 2012, 4:27 AM EDT for Lawrence County, Ohio; Greenup County, Kentucky. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2012, 4:27 AM EDT (08:27 UTC)
- Expired
- Mar 15, 2012, 5:17 AM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Greenup County, KY, Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 98 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 4:31 AM EDT | HAIL 0.5 | South Shore, KY | |
| Mar 15, 4:32 AM EDT | HAIL 0.7 | South Shore, KY | |
| Mar 15, 4:32 AM EDT | HAIL 0.75 | South Shore, KY | |
| Mar 15, 4:32 AM EDT | HAIL 0.88 | South Shore, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2195 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
067
WUUS51 KRLX 150827
SVRRLX
KYC089-OHC087-150930-
/O.NEW.KRLX.SV.W.0016.120315T0827Z-120315T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
427 AM EDT THU MAR 15 2012
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREENUP COUNTY IN KENTUCKY...
NORTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF LAKE VESUVIUS...
* UNTIL 530 AM EDT
* AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LETITIA...OR 7 MILES SOUTH OF PORTSMOUTH...
AND MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GREENUP.
.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3873 8303 3876 8289 3874 8286 3860 8285
3858 8281 3860 8275 3868 8277 3869 8271
3873 8271 3876 8267 3885 8266 3884 8257
3878 8258 3877 8248 3869 8247 3868 8244
3860 8241 3851 8304 3862 8308
TIME...MOT...LOC 0827Z 251DEG 17KT 3866 8297
$$2 follow-up statements
376
WWUS51 KRLX 150856
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
456 AM EDT THU MAR 15 2012
KYC089-150904-
/O.CAN.KRLX.SV.W.0016.000000T0000Z-120315T0930Z/
GREENUP KY-
456 AM EDT THU MAR 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENUP COUNTY IS
CANCELLED...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3860 8275 3868 8277 3869 8271 3873 8271
3876 8267 3885 8266 3884 8257 3878 8258
3877 8248 3868 8247 3868 8244 3860 8241
3856 8276 3858 8281
TIME...MOT...LOC 0854Z 251DEG 17KT 3870 8282
$$
OHC087-150930-
/O.CON.KRLX.SV.W.0016.000000T0000Z-120315T0930Z/
LAWRENCE OH-
456 AM EDT THU MAR 15 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR NORTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
AT 450 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF PEDRO...MOVING
EAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
VESUVIUS...VERNON...WATERLOO AND AID
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3860 8275 3868 8277 3869 8271 3873 8271
3876 8267 3885 8266 3884 8257 3878 8258
3877 8248 3868 8247 3868 8244 3860 8241
3856 8276 3858 8281
TIME...MOT...LOC 0854Z 251DEG 17KT 3870 8282
$$602
WWUS51 KRLX 150917
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 AM EDT THU MAR 15 2012
OHC087-150927-
/O.CAN.KRLX.SV.W.0016.000000T0000Z-120315T0930Z/
LAWRENCE OH-
517 AM EDT THU MAR 15 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAWRENCE COUNTY IN
SOUTHEAST OHIO IS CANCELLED...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...GUSTY WINDS AND
PEA SIZE HAIL ARE STILL POSSIBLE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3860 8275 3868 8277 3869 8271 3873 8271
3876 8267 3885 8266 3884 8257 3878 8258
3877 8248 3868 8247 3868 8244 3860 8241
3856 8276 3858 8281
TIME...MOT...LOC 0917Z 251DEG 17KT 3874 8269
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:00 AM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 15, 3:00 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT THU MAR 15 2012 .SYNOPSIS... UPPER LEVEL DISTURBANCES WITH SHOWERS TODAY INTO SATURDAY. HIGH PRESSURE SUNDAY INTO EARLY NEXT WEEK. QUITE WARM THROUGHOUT. && .NEAR TERM /THROUGH TONIGHT/... A DISTURBANCE IS EVIDENT ON RADAR AND SATELLITE MOVING INTO THE REGION FROM THE WEST EARLY THIS MORNING. HAVE ATTEMPTED TO TIME THIS FEATURE ACROSS THE FORECAST AREA. BEHIND THE FEATURE...ABUNDANT MOISTURE REMAINS. THINK THIS WILL LEAD TO A DECENT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. WITH SO MUCH MOISTURE AROUND...CAN NOT RULE OUT SOME SHOWERS OR THUNDERSTORMS LATER IN THE NIGHT AS WELL. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... MDLS CONT TO HAVE THEIR USUAL STRUGGLES REGARDING INDIVIDUAL UPR DISTURBANCES ARND NORTHERN PERIPHERAL OF RIDGE. THIS CONT TO PRESENT A LOW CONFIDENCE FCST REGARDING PCPN CHANCES/TIMING AND ULTIMATELY MAXT. AS IT STANDS THE HIGHEST CONFIDENCE ON PCPN CHANCES IS FRI...WITH LKLY POPS ACROSS SOUTHERN HALF OF CWA. MOST OF THE THUNDER SHOULD BE DIURNALLY DRIVEN BUT DID KEEP SCHC DURING THE NIGHT. GIVEN REASONING ABOVE...LEANED TOWARD LWR END OF GUIDANCE FOR HIGHS. SHOULD ANY DAY END UP MAINLY PCPN FREE...THEN TEMPS ARND 80F ARE LIKELY. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... MODELS STRENGTHEN UPPER LEVEL RIDGE BY SUNDAY...WHICH WILL DOMINATE SUNDAY INTO EARLY NEXT WEEK. EXPECT GENERALLY DRY BUT QUITE WARM CONDITIONS. && .AVIATION /07Z THURSDAY THROUGH MONDAY/... MOISTURE WILL BE INCREASING ACROSS THE REGION THIS MORNING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. THIS DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS. WITH A MOISTURE LADEN ATMOSPHERE REMAINING BEHIND THE DISTURBANCE THIS AFTERNOON...SOME DAYTIME HEATING SHOWERS AND THUNDERSTORMS ARE POSSIBLE...AND COULD LINGER WELL INTO THE EVENING HOURS. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY... FORECAST CONFIDENCE...HIGH. ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 03/15/12 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EDT 1HRLY 02 03 04 05 06 07 08 09 10 11 12 13 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H M M M M M M M H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 06Z FRIDAY... COULD SEE BRIEF DROPS INTO IFR IN HEAVIER SHOWERS AND THUNDERSTORMS THURSDAY NIGHT INTO SATURDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...RPY/JMV/30 NEAR TERM...RPY SHORT TERM...30 LONG TERM...JMV AVIATION...RPY
Hazardous weather outlook, Mar 15, 3:43 AM EDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 343 AM EDT THU MAR 15 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-160745- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 343 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Mar 15, 4:05 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT THU MAR 15 2012
KYZ101-OHZ087-150830-
GREENUP KY-LAWRENCE OH-
405 AM EDT THU MAR 15 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREENUP AND WEST
CENTRAL LAWRENCE COUNTIES...
AT 403 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
PORTSMOUTH...MOVING EAST AT 25 MPH.
THIS STORM WILL PRODUCE HAIL UP TO NICKEL SIZE.
THIS STORM WILL BE NEAR GRAYS BRANCH AROUND 415 AM...GREENUP AROUND
420 AM AND HANGING ROCK AROUND 430 AM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3870 8303 3872 8287 3860 8285 3858 8281
3860 8275 3865 8278 3868 8277 3869 8271
3873 8270 3874 8260 3852 8259 3856 8310
3857 8310The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:45 AM EDT | Special Weather Statement | RLX | Perry | 3 hr |
| Mar 15, 9:37 AM EDT | Flash Flood Watch | RLX | Athens, Gallia, Jackson, Lawrence, Meigs, Morgan and 2 more | 12 hr |
| Mar 15, 12:22 PM EDT | Flash Flood Warning | RLX | Gallia, Jackson, Lawrence | 113 min |
| Mar 15, 4:05 AM EDT | Special Weather Statement | RLX | Greenup | 25 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2012Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.